Do you suffer from pain after your eye injection?Posted: Monday 03 April 2023 at 00:00
While many people don’t experience any problems from their regular eye injections, there are a few others who have complained about pain or discomfort in the hours following the treatment.
Gavin Kissoondeeal, an advanced ophthalmic nurse specialist from Moorfields Eye Hospital, has shared why some patients may experience discomfort, along with his tips on how to manage it.
The ophthalmic nurse highlighted that the most common cause of pain or discomfort after the injection is a reaction to the iodine.
He said: “Iodine is very toxic, it kills off the bacteria but it can also kill off the good cells as well.
“When we use iodine it can go to the back of the eyeball. We tell patients to use eye drops every hour of the day of the injection until bedtime to help flush out some of the iodine.”
If you are experiencing pain or discomfort regularly after injections, it is recommended to speak with your consultant to see if anything else can be done. Chlorhexidine may sometimes be used as an alternative, but can pose a higher risk of infection.
He said this alternative is only offered to patients who are allergic or sensitive to iodine.
“In theory it’s the iodine which will cause more irritation for longer,” he said. “The eye is quite tough, it heals quite quickly but…there could be something else they could do for you.
“The main thing is to relax and not let the mind take over. It’s easier said than done but one of the things I do at work is to play music, piano, jazz or any soft music.
“We do take extra precaution, do whatever we can to make it as bearable and as painless as possible. We can never guarantee that as no two injections are ever the same but we do all we can to make it as easy as possible.”
However, Gavin warned that in the unlikely event you experience unbearable pain, it is important to seek medical attention. Painkillers can help to alleviate pain in the eye where this may be the result of a corneal scratch for example, though this is even less common that an iodine reaction, but this pain should go away within 24-48 hours.
He explained that the pain will often start to happen within a few hours of getting home, once the anesthetic wears off, but it will depend how bad it is scratched.
He warned: “Excessive rubbing of the eye soon after an injection may make an abrasion more likely, so patients should also avoid doing this.”
For more information on pain after injections, as well as the procedure itself, watch our My Macular and Me webinar with Gavin.
Are you concerned about your eye injections? Our Advice and Information Service is here to help. Contact the team on 0300 3030 111 or email email@example.com.